Iowa, 2003

Hail in Iowa, July 4, 2003

July 4, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 9:50 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 4, 9:50 PM CST, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT FRI JUL 4 2003

LN OF SCT SVR TSTMS FM N OF FSD TO SE OF PICKSTOWN ASSCD WITH STG
UPR WAVE...WITH NEW LINES OF SVR TSTMS FM SUX TO SLB IN WARM ADV
AREA. THE UPR WAVE SHOULD SWEEP EVERYTHING SE OF AREA BY LATE TNGT.
EARLIER IN EVE UPDATED ALL ZONES TO UP POPS TO LKLY IN WRN CWA AND
SCT ERN CWA...BUT NOT MUCH TIME TO MESS WITH OTHER GRIDS. THERE IS
THE PSLTY OF SOME FOG IN CWA BY SR AS WEAK HIGH PRES SETTLES IN.

.FSD...NONE

RSR
Hazardous weather outlook, Jul 4, 10:10 AM CST, 12 hours 12 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT FRI JUL 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON...GENERALLY WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH
DAKOTA. THE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE
NUMEROUS AS THEY SPREAD EAST THIS EVENING...WITH THE BEST CHANCE
BEING ALONG AND SOUTH OF INTERSTATE 90.  SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY
NIGHT...AND AGAIN LATE SUNDAY AFTERNOON AND NIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL
SOUTH DAKOTA... AND ALONG AND SOUTH OF INTERSTATE 90 OVER
SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA
AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WB

In the hours before

Local storm report, Jul 4, 9:25 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1009 PM    SALEM                     SD   1.75 INCH HAIL
07/04/03   MCCOOK                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 4, 9:27 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    SIOUX CITY                IA   .75 INCH HAIL
07/04/03   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1014 PM    MOVILLE                   IA   .75 INCH HAIL
07/04/03   WOODBURY                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1019 PM    MONTROSE                  SD   1 INCH HAIL
07/04/03   MCCOOK                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 4, 9:33 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1031 PM    6 N HUMBOLDT              SD   1 INCH HAIL
07/04/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 4, 9:56 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1054 PM    1 NW HOLSTEIN             IA   .75 INCH HAIL
07/04/03   IDA                            VERY HEAVY RAIN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 4, 10:05 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1104 PM    HOLSTEIN                  IA   .75 INCH HAIL
07/04/03   IDA                            REPORTED BY MEDIA.
Local storm report, Jul 4, 10:19 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 PM    5 NW LYONS                SD   .75 INCH HAIL
07/04/03   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

1038 PM    4 N CROOKS                SD   65 MPH TSTM GUST
07/04/03   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

1039 PM    LYONS                     SD   .75 INCH HAIL
07/04/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

1039 PM    LYONS                     SD   70 MPH TSTM GUST
07/04/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

1040 PM    CROOKS                    SD   60 MPH TSTM GUST
07/04/03   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

1045 PM    3 SE COLTON               SD   60 MPH TSTM GUST
07/04/03   MINNEHAHA                      DIME SIZE HAIL.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
July 4, 10:22 PM CST
Where
Woodbury County, Hornick
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.233, -96.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329948.